Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 15, NWS Wichita, KS

June 17, 20249 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 17, 2024, 3:05 AM CDT for 9 counties in Kansas. It took effect at Jun 17, 2024, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 3:05 AM CDT (08:05 UTC)
In effect from
Jun 17, 2024, 12:00 PM CDT
Expired
Jun 17, 2024, 9:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2556 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS73 KICT 170805
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
305 AM CDT Mon Jun 17 2024

KSZ032-033-047>051-067-068-171615-
/O.NEW.KICT.WI.Y.0015.240617T1700Z-240618T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-
Including the cities of McPherson, Great Bend, Wilson, Lincoln,
Salina, Ellsworth, Russell, Newton, Lyons, Sterling, Sylvan
Grove, and Hutchinson
305 AM CDT Mon Jun 17 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, 
  Saline, Harvey, and Reno Counties.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
3 follow-up statements
856 
WWUS73 KICT 172246
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
546 PM CDT Mon Jun 17 2024

KSZ032-033-047>051-067-068-180200-
/O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-
Including the cities of Wilson, Sylvan Grove, Hutchinson,
Sterling, Salina, Lincoln, Great Bend, Ellsworth, McPherson,
Newton, Lyons, and Russell
546 PM CDT Mon Jun 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, 
  Saline, Harvey, and Reno Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cuellar
879 
WWUS73 KICT 172247
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
547 PM CDT Mon Jun 17 2024

KSZ032-033-047>049-180200-
/O.NEW.KICT.DU.Y.0001.240617T2247Z-240618T0200Z/
/O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Sylvan Grove, Salina, Lincoln,
Great Bend, Ellsworth, and Russell
547 PM CDT Mon Jun 17 2024

...BLOWING DUST ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...For the Blowing Dust Advisory, visibility between 
  one-quarter and one mile in blowing dust. For the Wind Advisory, 
  south winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Barton, Ellsworth, Lincoln, Russell, and Saline Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 
  Gusty winds will blow around unsecured objects. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ050-051-067-068-180200-
/O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/
Rice-McPherson-Reno-Harvey-
Including the cities of Hutchinson, Sterling, McPherson, Newton,
and Lyons
547 PM CDT Mon Jun 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...McPherson, Rice, Harvey, and Reno Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cuellar
451 
WWUS73 KICT 180149
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
849 PM CDT Mon Jun 17 2024

KSZ032-033-047>049-180300-
/O.EXP.KICT.DU.Y.0001.000000T0000Z-240618T0200Z/
/O.EXP.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Sylvan Grove, Salina, Lincoln,
Great Bend, Ellsworth, and Russell
849 PM CDT Mon Jun 17 2024

...BLOWING DUST ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...
...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

The threat has ended.

$$

KSZ050-051-067-068-180300-
/O.EXP.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/
Rice-McPherson-Reno-Harvey-
Including the cities of Hutchinson, Sterling, McPherson, Newton,
and Lyons
849 PM CDT Mon Jun 17 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

The threat has ended.

$$

Cuellar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 17, 2:39 AM CDT, 26 minutes earlier. Its key messages:

  • Strong south winds today with gusts 40 to 45 mph expected for areas along and west of I-135.
  • Storm chances increase late Tue afternoon and evening over central KS along a slow moving cold front. Strong/severe storms possible with this activity.
Area forecast discussion, Jun 17, 2:39 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
239 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Strong south winds today with gusts 40 to 45 mph expected for
  areas along and west of I-135.

- Storm chances increase late Tue afternoon and evening over
  central KS along a slow moving cold front. Strong/severe
  storms possible with this activity.

&&

.DISCUSSION...
Issued at 239 AM CDT Mon Jun 17 2024

Water vapor imagery currently shows a shortwave trough digging
over the Northern Intermountain with upper ridging over the
Southeast CONUS. At the surface, cold front extends from
Northern IA into central Nebraska and into far nw KS, with
elevated storms north of the front over northern Nebraska.

Lee troughing will further strengthen today as upper shortwave
approaches the Northern/Central Rockies. This will allow for
strong south winds by early this afternoon, especially for
areas along and especially west of I-135. In these locations we
are looking for sustained speeds around 30 mph with gusts 40-45
mph. Also looking for these strong winds to continue into the
early evening hours.

By Tue morning, upper energy will be moving out into the
Northern High Plains and at the same time cold front will slowly
make its way south. By 21z Tue the front is expected to stretch
from Eastern Nebraska to just north of KHYS and into western
KS. Storms are expected to develop along the front late Tue
afternoon and will become more numerous in the early evening as
low level jet impinges on the front. The big question will be
how far south storms are able to make it, with the better upper
support further north along with capping issues to the south.
For now will go with the thinking that locations along and north
of I-70 will have the higher storm chances. On Wed, cold front,
likely reinforced by outflow, will be draped across north-
central KS which may allow some convection to linger, at least
through the morning hours. However, by Wed evening into Thu, the
better storm chances will lift back into Nebraska.

By early Thu morning, upper troughing will continue to linger
over the Great Basin into the Desert Southwest. At the same
time, an upper impulse is expected to lift out of the Gulf and
into southwest TX by Thu morning. So to end the work week, the
better storm chances look to stay north and west of the forecast
area along with to the south associated with the tropical wave.
Upper energy is then expected to quickly lift out of the Great
Basin and across the Central/Northern Plains Fri night into Sat
morning. However, the better rain chances look to be north of
the forecast area, closer to the better upper dynamics.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1214 AM CDT Mon Jun 17 2024

Main aviation concern will be strong south winds today.

Shortwave trough is expected to dig across the Northern
Intermountain today. This will allow for lee troughing to
continue to strengthen, resulting in strong south winds. We are
looking for sustained south winds around 30 mph with gusts 40-45
mph for locations along and west of I-135. Confidence remains
high that VFR conditions will remain in place through the next
24 hours.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 9 PM CDT this evening for
KSZ032-033-047>051-067-068.

&&

DISCUSSION...RBL
AVIATION...RBL
Hazardous weather outlook, Jun 16, 10:47 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1047 PM CDT Sun Jun 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1047 PM CDT Sun Jun 16 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices will range from the upper 90s to near 100 degrees
Monday, Tuesday, and Saturday.

Strong south wind gusts of 35 to 45 mph are expected across
portions of central Kansas and south central Kansas Monday and
Tuesday.

Intermittent storms are possible Tuesday through Saturday. A few
storms on Tuesday may be severe across central Kansas. Locally
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:35 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell, Saline3 hr
Jun 17, 5:47 PM CDTBlowing Dust AdvisoryICTBarton, Ellsworth, Lincoln, Russell, Saline3 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.